Iowa, 2016Strong Wind in Iowa, March 16, 2016
March 16, 2016 · NWS ARX · 4 events in 4 counties and zones
Winds of 45 to 55 mph battered portions of northeast Iowa on March 16th. A strong area of low pressure moved across the region with the strong winds occurring in the tight pressure gradient on the front and back sides of the low.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $800
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds of 45 to 55 mph battered portions of northeast Iowa on March 16th. A strong area of low pressure moved across the region with the strong winds occurring in the tight pressure gradient on the front and back sides of the low. The highest reported wind gust was 48 mph from mesonet reporting stations near Riceville (Howard County) and southeast of Decorah (Winneshiek County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 15, 10:53 PM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Mar 15, 10:53 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1153 PM CDT TUE MAR 15 2016
.UPDATE...
ISSUED AT 854 PM CDT TUE MAR 15 2016
IT NOW APPEARS THAT THE STRONGEST WINDS FOR LATE TONIGHT INTO
EARLY WEDNESDAY MORNING WILL BE DELAYED A FEW HOURS AS THE LOW
PRESSURE SYSTEM CONTINUES TO DEEPEN. THE START TIMES OF THE HIGH
WIND WARNING AND WIND ADVISORY HAVE BEEN PUSHED TO 7 AM. WINDS
SHOULD REALLY RAMP UP BY MID WEDNESDAY MORNING AS THE SURFACE LOW
DEEPENS.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 338 PM CDT TUE MAR 15 2016
STRONGER STORM HEADING FOR THE AREA HAS MADE IT A VERY BUSY DAY.
SURFACE LOW IS NOW JUST WEST OF SAINT LOUIS MO AND SLOWLY
DEEPENING. CLEARING HAS LED TO DESTABILIZATION OF COOL SECTOR
AIRMASS ROUGHLY FROM I-70 TO I-80 REGION WITH ABOUT 500-1000 J/KG
OF MLCAPE TO NEAR QUAD CITIES. SOUTHEAST SURFACE WINDS MAKING IT
AN INTERESTING HODOGRAPH AND CAN SUPPORT TORNADOES. WE ARE
MONITORING FOR THIS ENVIRONMENT TO MOVE NORTHWARD INTO GRANT
COUNTY...BUT IT LOOKS TO MAKE ONLY A PASSING SWIPE AS THE LOW
HEADS N-NE. THINKING HAIL WOULD BE THE MAIN THREAT AS
DESTABILIZED COOL SECTOR AND SFC BASED CONVECTION LOOKS TO SHIFT
EAST OF GRANT CO INTO S-CENTRAL WI. MUCAPES TO 500-750 J/KG WILL SWIPE
GRANT COUNTY IN THE 23-01Z TIME FRAME. THE PBL SHOULD REMAIN STABLE
TO WORK AGAINST SEVERE WIND THREAT.
OVERALL...WITH NEAR-BOMB DEEPENING SURFACE LOW CENTER SHIFTING
TOWARD GREEN BAY BY SUNRISE...AND PRECIPITABLE WATERS NEAR 300
PERCENT NORMAL...PRECIPITATION IN STRONG FORCING WILL ERUPT
OVERNIGHT. SOME VERY WEAK INSTABILITY OVER THE AREA WILL AID IN
CREATING HEAVIER RAINFALL RATES. FLASH FLOODING SHOULD NOT BE A
PROBLEM WITH LIMITED CAPE...HOWEVER RIVER FLOODING WILL RESULT
FROM THESE 1-2.5 INCH TOTALS. SEE HYDROLOGY SECTION FOR MORE INFO.
ON THE WEST AND SOUTHWEST SIDE OF THE SURFACE LOW...BOTH A STRONG
LOW-LEVEL WIND FIELD AND DEFORMATION PRECIPITATION BAND WILL
RESULT.
THE STRONG LOW-LEVEL WINDS...
POST-LOW SURFACE PRESSURE GRADIENTS IN COMBINATION WITH A STRONG
RISE/FALL PRESSURE CHANGE COUPLET WILL REALLY ENHANCE THE LOW-
LEVEL WIND FIELD BY ABOUT 3 AM IN THE SW FORECAST AREA. THERE IS
DISAGREEMENT AMONG THE DETERMINISTIC SUITE FROM 15.12Z AND LATEST
RAP SOLUTIONS ON THE LOW-LEVEL WIND FIELD INTENSITY. THE 15.12Z
GFS IS AN OUTLIER WITH FAR TOO STRONG OF WINDS AND WAS IGNORED.
SOMEWHERE AROUND 45-50 KTS OF WIND IN THE 925-850 MB LAYER WILL
SHIFT ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN WEDNESDAY
MORNING. THE UNION OF WHERE THE MOST SUNSHINE OCCURS JUST SOUTH OF
THE CLOUD EDGE AND THESE WINDS WILL YIELD THE HIGHEST GUST AREA.
THERE ARE QUESTIONS ON WHERE THIS CLOUD EDGE /POSSIBLY DEFORMATION
RAIN BAND LOCATION THERE?/ WILL BE AND THUS THE DEPTH OF
MIXING...SO CONFIDENCE ON REACHING HIGH WIND WARNING CRITERIA IS
STILL IN QUESTION. IT SEEMED THERE WERE ENOUGH POSITIVES TO ISSUE
THE WARNING ACROSS PARTS OF NERN IA AND SWRN WI. DISCOMFORT WITH
A DEEPENING LOW IS ONE REASON WE ERRED ON THE WARNING SIDE. WIND
SPEEDS WILL DECREASE MOVING TOWARD I-94...BUT ADVISORY IS
CERTAINLY PRUDENT SOUTH OF THERE.
THE DEFORMATION BAND...
AS THE LOW SHIFTS TOWARD GREEN BAY...A SHARP DEFORMATION BAND
WILL FORM NEAR OR WEST OF THE MISS RIVER. THIS HAS BEEN WELL
AGREED UPON FOR THE LAST 12 HOURS OF DETERMINISTIC MODEL
RUNS...ALTHOUGH THE 15.12Z NAM IS NOT IN SUCH STRONG AGREEMENT. AS
THIS NW-SE ORIENTED DEFORMATION AXIS LIFTS NORTH...AND
INTENSIFIES...THE DIABATIC COOLING RATE IS EXPECTED TO CHANGE THE
BAND TO SNOW ROUGHLY PARALLEL AND NORTH OF I-94 WEDNESDAY MORNING.
HAVE GONE WITH COLDER SURFACE TEMPERATURES BECAUSE OF THIS
DIABATIC EFFECT...AND THUS ACCUMULATING SNOW SHOULD FOLLOW IN THE
AFTERNOON. SNOW COULD BE HEAVY AT TIMES IF EVERYTHING WORKS OUT
PERFECT WITH THIS BAND OVER NORTHERN WISCONSIN. THUS...HAVE ISSUED
A WINTER WEATHER ADVISORY FOR 3 TO 6 INCHES OF SNOW BY THURSDAY
MORNING. THIS COULD NEED A BUMP TO WINTER STORM WARNING SHOULD
ANYTHING INTENSIFY.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 337 PM CDT TUE MAR 15 2016
A SHOWERY PERIOD THROUGH FRIDAY WITH NEAR NORMAL TEMPERATURES IS
EXPECTED. THEN DRYING FOR THE WEEKEND IS EXPECTED RIGHT NOW.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1153 PM CDT TUE MAR 15 2016
PERIODS OF IFR CONDITIONS IN LOW STRATUS...BR...AND RAIN WILL
CONTINUE THROUGH THE LATE NIGHT. LOOK FOR STRONG NORTHWEST WINDS
TO DEVELOP LATE TONIGHT INTO EARLY WEDNESDAY MORNING. DRIER AIR
WILL WORK IN NEAR THE SURFACE WITH THE ONSET OF THE STRONG WINDS
WITH CONDITIONS IMPROVING TO MVFR OR POSSIBLY VFR AT TIMES.
SUSTAINED WINDS WILL INCREASE TO 20 TO 30 KTS WITH GUSTS OF 35 TO
44 KTS EXPECTED . PLAN ON THE STRONGEST WINDS FROM MID MORNING
THROUGH MID AFTERNOON. THE WINDS WILL SUBSIDE BY EARLY WEDNESDAY
EVENING.
&&
.HYDROLOGY...
ISSUED AT 337 PM CDT TUE MAR 15 2016
HIGHER CONFIDENCE IN RAINFALL TOTALS OF 1 TO 2.5 INCHES FROM THIS
STORM AND THE ASSOCIATED RUNOFF SHOULD LEAD TO MOST RIVERS
REACHING BANKFUL STAGE. RIVERS NORTH OF I-90 ARE ESPECIALLY PRONE
TO MINOR FLOODING WITH RECENT SNOW MELT RUNOFF CAUSING ELEVATED
STAGES TO START.
SOME RIVERS MAY REACH HIGHER LEVELS DEPENDING ON THE AMOUNT AND
LOCATION OF THE RAINFALL.
SEE THE VARIOUS RIVER FORECASTS AND WARNINGS FOR MORE DETAILS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...HIGH WIND WARNING FROM 7 AM TO 7 PM CDT WEDNESDAY FOR WIZ061.
WIND ADVISORY FROM 7 AM TO 7 PM CDT WEDNESDAY FOR WIZ032>034-
041>044-053>055.
WINTER WEATHER ADVISORY FROM 10 AM WEDNESDAY TO 7 AM CDT
THURSDAY FOR WIZ017-029.
MN...WIND ADVISORY FROM 7 AM TO 7 PM CDT WEDNESDAY FOR MNZ079-086>088-
094>096.
IA...HIGH WIND WARNING FROM 7 AM TO 7 PM CDT WEDNESDAY FOR IAZ008>010-
018-019-029-030.
WIND ADVISORY FROM 7 AM TO 7 PM CDT WEDNESDAY FOR IAZ011.
&&
UPDATE...WETENKAMP
SHORT TERM...BAUMGARDT
LONG TERM...BAUMGARDT
AVIATION...WETENKAMP
HYDROLOGY...BAUMGARDTHazardous weather outlook, Mar 15, 1:46 PM CST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
246 PM CDT TUE MAR 15 2016
IAZ011-MNZ079-086>088-094>096-WIZ032>034-041>044-053>055-161200-
ALLAMAKEE-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
CRAWFORD-RICHLAND-
246 PM CDT TUE MAR 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...SOUTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE TONIGHT. HEAVY DOWNPOURS...SMALL
HAIL...AND LIGHTNING ARE POSSIBLE.
WIND ADVISORY LATER TONIGHT. WINDS WILL BE ON THE INCREASE
OVERNIGHT...20 TO 35 MPH WITH GUSTS AS HIGH AS 45 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WIND ADVISORY WEDNESDAY. STRONG WEST TO NORTHWEST WINDS OF 20 TO
35 MPH WITH GUSTS 40 TO 50 MPH.
.SPOTTER INFORMATION STATEMENT...
WIND AND RAIN REPORTS ARE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008>010-018-019-029-030-WIZ061-161200-
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-CLAYTON-GRANT-
246 PM CDT TUE MAR 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHWEST WISCONSIN.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS THIS EVENING. STRONG THUNDERSTORMS ARE
POSSIBLE WITH UP TO 1/2 INCH HAIL POSSIBLE.
A HIGH WIND WARNING WILL BEGIN LATER TONIGHT. WINDS WILL BE ON
THE INCREASE OVERNIGHT...25 TO 35 MPH WITH GUSTS 45 TO 50 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HIGH WIND WARNING WEDNESDAY. STRONG WEST TO NORTHWEST WINDS OF 30
TO 40 MPH WITH GUSTS PEAKING NEAR 55 MPH.
.SPOTTER INFORMATION STATEMENT...
WIND AND RAIN REPORTS ARE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WIZ017-029-161200-
TAYLOR-CLARK-
246 PM CDT TUE MAR 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WISCONSIN.
.DAY ONE...TONIGHT
ISOLATED THUNDER IS POSSIBLE OVERNIGHT. LIGHTNING IS THE MAIN
THREAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR WEDNESDAY AND
WEDNESDAY NIGHT. SNOW WILL BEGIN WEDNESDAY MORNING AND CONTINUE
THROUGH THE OVERNIGHT. 3 TO 6 INCHES OF SNOW IS EXPECTED BY
THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
RAIN AND SNOW AMOUNTS ARE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RIECK/BAUMGARDT
In the hours before
Special weather statement, Mar 15, 9:32 PM CST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1032 PM CDT TUE MAR 15 2016
WIZ043-044-160545-
JUNEAU-ADAMS-
INCLUDING THE CITY OF...MAUSTON
1032 PM CDT TUE MAR 15 2016
...PERIODS OF THUNDERSTORMS LEADING TO PONDING OF WATER...
RADAR ESTIMATES THAT THUNDERSTORMS HAVE PRODUCED 1 TO 1.5 INCHES
OF RAINFALL ACROSS THE AREA OVER THE PAST 3 HOURS. THIS WILL LEAD
TO SOME PONDING OF WATER IN POOR DRAINAGE AREAS. BE PREPARED FOR
FULL DITCHES AND POSSIBLE MINOR FLOODING IN LOWLAND LOCATIONS. ADDITIONAL
RAINFALL AMOUNTS OF AROUND 1 INCH ARE POSSIBLE THROUGH EARLY
WEDNESDAY MORNING.
WETENKAMP
Special weather statement, Mar 15, 10:23 PM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1123 PM CDT TUE MAR 15 2016
IAZ010-011-030-MNZ079-088-095-096-WIZ032-033-041-053>055-061-
160700-
WINNESHIEK-ALLAMAKEE-CLAYTON-WABASHA-WINONA-FILLMORE-HOUSTON-
BUFFALO-TREMPEALEAU-LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...WINONA...LA CROSSE...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
1123 PM CDT TUE MAR 15 2016
...PATCHY DENSE FOG THROUGH 2 AM...
PATCHY DENSE FOG WILL REDUCE THE VISIBILITY TO 1/2 MILE OR LESS AT
TIMES MAINLY ALONG RIDGE TOP LOCATIONS. SLOW DOWN AND ALLOW FOR A
LITTLE EXTRA TRAVEL TIME TONIGHT.
WETENKAMP
Strong Wind, Floyd
- When
- March 16, 1:15 AM CST to 1:30 PM CST
- Where
- Floyd forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $200
- Reported by
- AWOS
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
The automated weather observing equipment at the Charles City airport recorded wind gusts of 40 to 45 mph on March 16th. The highest recorded gust was 46 mph.
Strong Wind, Fayette
- When
- March 16, 2:15 AM CST to 3:35 PM CST
- Where
- Fayette forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $200
- Reported by
- AWOS
- Coordinates
- 42.863, -91.844 (the zone’s center; the record gives no point)
The automated weather observing equipment at the Oelwein airport recorded wind gusts of 40 to 50 mph on March 16th. The highest recorded gust was 47 mph.
Strong Wind, Howard
- When
- March 16, 3:00 AM CST to 4:00 PM CST
- Where
- Howard forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $200
- Reported by
- Mesonet
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
The mesonet reporting station near Riceville reported wind gusts of 40 to 50 mph on March 16th. The highest recorded gust was 48 mph.
Strong Wind, Winneshiek
- When
- March 16, 9:30 AM CST to 2:00 PM CST
- Where
- Winneshiek forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $200
- Reported by
- AWOS
- Coordinates
- 43.291, -91.844 (the zone’s center; the record gives no point)
The automated weather observing equipment at the Decorah airport and a mesonet reporting station southeast of Decorah recorded wind gusts of 40 to 50 mph on March 16th. The highest recorded gust at the airport was 47 mph and 48 mph at the mesonet station.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Lake Michigan, March 16, 20161 death · 1 event
- High Wind and Strong Wind in Wisconsin, March 16, 2016$151,000 · 53 kt wind · 20 events
- High Wind in Illinois, March 16, 2016$55,000 · 50 kt wind · 8 events
- Strong Wind in Minnesota, March 16, 2016$21,000 · 5 events
- Lightning Strike in New York, March 16, 20162 injured · 1 event
- Heavy Snow in Minnesota, March 16 to 17, 20168 events
- Hail in Arkansas, March 16 to 17, 20161.25 in hail · 7 events
- Damaging Winds in Michigan, March 16, 2016$8,000 · 52 kt wind · 6 events
- Heavy Snow in Wisconsin, March 16 to 17, 20166 events
- High Wind and Strong Wind in Wisconsin, March 16, 2016$4,000 · 53 kt wind · 5 events
- Winter Storm and Winter Weather in Michigan, March 16 to 17, 20165 events
- Dense Fog in Virginia, March 16, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622719, 622708, 622720, 622721.